Skip Page Header

Home > Caffeine provokes adverse interactions with 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') and related psychostimulants: mechanisms and mediators.

(2012) Caffeine provokes adverse interactions with 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') and related psychostimulants: mechanisms and mediators. British Journal of Pharmacology , 167 , (5) , pp. 946-959. doi: 10.1111/j.1476-5381.2012.02065.x.

Concomitant consumption of caffeine with recreational psychostimulant drugs of abuse can provoke severe acute adverse reactions in addition to longer term consequences. The mechanisms by which caffeine increases the toxicity of psychostimulants include changes in body temperature regulation, cardiotoxicity and lowering of the seizure threshold. Caffeine also influences the stimulatory, discriminative and reinforcing effects of psychostimulant drugs.

In this review, we consider our current understanding of such caffeine-related drug interactions, placing a particular emphasis on an adverse interaction between caffeine and the substituted amphetamine, 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy'), which has been most recently described and characterized. Co-administration of caffeine profoundly enhances the acute toxicity of MDMA in rats, as manifested by high core body temperature, tachycardia and increased mortality. In addition, co-administration of caffeine enhances the long-term serotonergic neurotoxicity induced by MDMA. Observations to date support an interactive model of drug-induced toxicity comprising MDMA-related enhancement of dopamine release coupled to a caffeine-mediated antagonism of adenosine receptors in addition to inhibition of PDE. These experiments are reviewed together with reports of caffeine-related drug interactions with cocaine, d-amphetamine and ephedrine where similar mechanisms are implicated. Understanding the underlying mechanisms will guide appropriate intervention strategies for the management of severe reactions and potential for increased drug-related toxicity, resulting from concomitant caffeine consumption.

 

Item Type
Article
Date
November 2012
Identification #
doi: 10.1111/j.1476-5381.2012.02065.x
Page Range
pp. 946-959
Publisher
Wiley
Volume
167
Number
5
Notes
PMID: 22671762
EndNote
Accession Number
HRB (Electronic Only)
Related URLs

Click here to request a copy of this literature (must be logged in)

Repository Staff Only: item control page